Utah, 2025Flash Flood in Utah, June 4, 2025
June 4, 2025 · NWS GJT · 1 event in 1 county or zone
Anomalously deep moisture was present across southeast Utah and southwest Colorado on the afternoon of June 4th. Enough sunshine had gotten through during the morning hours to create afternoon instability of 500-1000 J/Kg, more than enough to produce some strong storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Anomalously deep moisture was present across southeast Utah and southwest Colorado on the afternoon of June 4th. Enough sunshine had gotten through during the morning hours to create afternoon instability of 500-1000 J/Kg, more than enough to produce some strong storms. In addition, atmospheric profiles favored heavy rain development and slow moving, training thunderstorms. All these factors combined to lead to a few instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 4, 2:50 PM MST, 38 minutes earlier. Its key messages:
- Scattered to widespread showers and thunderstorms are expected through the evening. Moderate to heavy rain and localized flash flooding will be the main threats mainly across southeast Utah and southwest Colorado. Stronger storms have potential for small hail as well.
- Uncertainty lies in morning cloud cover which could delay the start of afternoon convection or impact storm intensity and resultant storm coverage later in the day.
- Unsettled weather remains in place for the remainder of the week resulting in below-normal temperatures and a daily afternoon thunderstorm threat. Drier and warmer conditions potentially by the weekend.
Area forecast discussion, Jun 4, 2:50 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
350 PM MDT Wed Jun 4 2025
.KEY MESSAGES...
- Scattered to widespread showers and thunderstorms are expected
through the evening. Moderate to heavy rain and localized
flash flooding will be the main threats mainly across
southeast Utah and southwest Colorado. Stronger storms have
potential for small hail as well.
- Uncertainty lies in morning cloud cover which could delay the
start of afternoon convection or impact storm intensity and
resultant storm coverage later in the day.
- Unsettled weather remains in place for the remainder of the
week resulting in below-normal temperatures and a daily
afternoon thunderstorm threat. Drier and warmer conditions
potentially by the weekend.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 349 PM MDT Wed Jun 4 2025
Complex and dynamic scenario this afternoon where there is a
heavy rainfall and flooding threat across the southern CWA where
anomalous moisture remains in place. Across the central and
northern CWA under a slightly drier regime there is more a gusty
wind threat. Upstream storms moving off the Wasatch toward a
northward lifting outflow boundary look to spread this wind
threat near and north of I-70 through the afternoon and early
evening. Subsidence behind an early wave has quieted the
far southern CWA and confidence is decreasing that it can
recover for a heavy rainfall threat the remainder of the
evening. However there is a trailing upstream wave and upper jet
support moving through the 4 Corners this evening to support
redevelopment. Soundings still show the deep skinny CAPE
profile and a robust warm cloud depth in the south which would
support moderate to heavy rainfall rates even with weaker
updrafts. The northern and southern stream will be merged over
our CWA with the confluent flow continuing to pull anomalous
upstream moisture through the central CWA while drier air drops
in up North. This is likely to keep at least some degree of
convection going into the early morning hours. This residual
moisture and clouds should again play a role in the strength of
convection on Thursday. Energy from an upstream shearing low
will again be pulled through the flow tomorrow giving a boost to
the shear profile. Enough cloud cover will inhibit the release
of instability but where pockets of sunshine can break out on
the edge of the drier air in the North...stronger organized
storms would result. So another complex scenario with heavy
rainfall...hail and stronger winds all potential threats. The
back edge of the this shearing wave moves through tomorrow
evening which again keep a threat of late night storms going.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 349 PM MDT Wed Jun 4 2025
Very little changes to end out the week with confluent flow
staying in place overhead and due to persistent upstream split
flow and low pressure hovering over the central Pacific Coast.
Moisture slowly wanes but not enough to prevent daily afternoon
shower and thunderstorm activity well into the weekend. An
arriving Rex High later in the weekend...over-topping the
anchored Cali-Low will drop into the Great Basin and help dry
and warm things up into early next week. Though warmer the
afternoon thunderstorm threat will continue into early next
week through the threat of heavy rainfall will most likely be
replaced by gusty outflow winds.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 349 PM MDT Wed Jun 4 2025
VFR conditions will prevail through much of the next 24 hours.
However passing storms could bring temporary MVFR conditions as
moderate to heavy rainfall rates drops the visibility. Storms
are likely to linger into the early morning hours but decrease
in coverage. ILS conditions will be possible where markers are
above 5kft agl.
&&
.HYDROLOGY...
Issued at 349 PM MDT Wed Jun 4 2025
After several days of heavy rainfall rates and ground reports
of heavy rainfall amounts and runoff issues a Flood Watch was
issued for potential flash flooding across the 4 Corners region
through the evening. Anomalous moisture remains in place which
will help produce moderate instability as forcing moves through
in waves through the evening. This instability is present in a
skinny cape profile along with deep a warm cloud layer which
should promote rainfall rates in excess of an inch per hour as
warm rain processes occur under slower storm motions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch until midnight MDT tonight for COZ020>022.
UT...Flood Watch until midnight MDT tonight for UTZ022-028-029.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
HYDROLOGY...15
Hazardous weather outlook, Jun 4, 2:27 AM MST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
327 AM MDT Wed Jun 4 2025
COZ001>014-017>023-UTZ022>025-027>029-050930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
327 AM MDT Wed Jun 4 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and storms increase in coverage this afternoon as another
disturbance moves through. The main concerns will be moderate to
heavy rain with localized flash flooding possible across southeast
Utah and southwest Colorado. Stronger storms may produce small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Unsettled weather continues through the end of the week, resulting
in daily shower and thunderstorm chances. Drier and warmer conditions
return late this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jun 4, 9:57 AM MST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1057 AM MDT Wed Jun 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 S Arriola 37.41N 108.65W
06/04/2025 M0.65 Inch Montezuma CO Cocorahs
Cocorahs station CO-MZ-59 Cortez 5.6NW.
0700 AM Rain 4 S Vallecito 37.32N 107.60W
06/04/2025 M0.56 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-98 Bayfield 6.2 N.
0700 AM Rain 5 S Vallecito 37.31N 107.60W
06/04/2025 M0.56 Inch La Plata CO CO-OP Observer
CO-OP Observer station BYFC2 Bayfield 7N.
&&Special weather statement, Jun 4, 10:32 AM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1132 AM MDT Wed Jun 4 2025
COZ017-020-UTZ028-041800-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
1132 AM MDT Wed Jun 4 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MESA COUNTY THROUGH
NOON MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Castle Valley, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gateway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3853 10907 3864 10915 3878 10893 3861 10874
TIME...MOT...LOC 1732Z 241DEG 8KT 3862 10901
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
15Local storm report, Jun 4, 12:25 PM MST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
125 PM MDT Wed Jun 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Hail 10 WSW Cahone 37.60N 108.99W
06/03/2025 M1.75 Inch Dolores CO Cocorahs
Delayed hail report with picture.
&&Local storm report, Jun 4, 2:26 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
326 PM MDT Wed Jun 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM Non-Tstm Wnd Gst 16 NW Moab 38.75N 109.75W
06/04/2025 M48 MPH Grand UT ASOS
ASOS station KCNY 16 NW Moab.
&&Flash Flood, San Juan
- When
- June 4, 3:28 PM MST to 3:33 PM MST
- Where
- San Juan County, 29.05 mi W of Grand Co Arpt to 28.93 mi W of Grand Co Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 38.483, -109.987
Flash flooding was reported along Taylor Canyon on the afternoon of June 4h. This flooding eroded a six food embankment along White Rim Road in Canyonlands National Park, and carried sediment all the way to the Green River. Additionally, several washes along Taylor Canyon Road ran and washed out sections of Taylor Canyon Road. No other damages, and no injuries or fatalities, were received.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, June 4, 20252 deaths · 1 event
- Flash Flooding and Flooding in Missouri, June 4 to 5, 2025$253,000 · 22 events
- Tornado and Flash Flood in Missouri, June 4, 2025$144,000 · EF1 · 2 events
- Tornado and Flash Flood in Texas, June 4 to 5, 2025$87,000 · EF0 · 8 events
- Flash Flood in Colorado, June 4, 2025$80,000 · 1 event
- Flash Flooding and Hail in Utah, June 4 to 6, 2025$21,000 · 1 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 4, 20256 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 20254 events
- Hail and Heavy Rain in Colorado, June 4, 20250.75 in hail · 3 events
- Hail in Wyoming, June 4, 20251 in hail · 2 events
- Hail and Damaging Wind in Texas, June 4, 20251.75 in hail · 2 events
- Tornado in Arizona, June 4, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275562.